Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at May 30, 2019, 11:55 PM EDT for White County, Indiana. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2019, 11:55 PM EDT (03:55 UTC)
- Expired
- May 31, 2019, 1:30 AM EDT
- In force
- 95 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County White County, IN
The radar
The Northern Indiana radar (KIWX), 116 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WGUS53 KIWX 310355 FFWIWX INC181-310530- /O.NEW.KIWX.FF.W.0009.190531T0355Z-190531T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Northern Indiana 1155 PM EDT Thu May 30 2019 The National Weather Service in Northern Indiana has issued a * Flash Flood Warning for... Central White County in northwestern Indiana... * Until 130 AM EDT. * At 1154 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen on already saturated ground. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Monticello, Reynolds, Golden Hill, Indiana Beach, Smithson, Cedar Point and Norway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4081 8676 4070 8676 4071 8699 4082 8696 $$ MCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 30, 7:00 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 30, 7:00 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 700 PM EDT Thu May 30 2019 .SYNOPSIS... Issued at 243 PM EDT Thu May 30 2019 Scattered showers and storms are expected this afternoon and evening. A few of these storms may be strong south of highway 30. Dry and warm conditions are expected on Friday but additional rain and storms will return for Saturday. && .SHORT TERM...(This Evening through Friday) Issued at 243 PM EDT Thu May 30 2019 Main focus of short term is on thunderstorm chances this afternoon and overnight. Midlevel low that is largely cutoff from mean flow will finally drift into Indiana tonight while weak cold front extending from large Quebec upper low drifts south through the area. Strong subsidence/capping behind morning remnant MCV led to a fair amount of sun earlier with some modest recovery ongoing per latest SPC/RAP mesoanalysis. 1000 J/kg of 0-1km MLCAPE could support a few stronger updrafts and roughly 30 kts of 0-6km bulk shear could provide some organization to these storms. However...better moisture/instability gradient appears to set up south of US-30 and there is potential only our far southern zones get clipped by stronger storms between now and 23Z. Gusty winds, small hail, and brief heavy rain are possible in those far southern counties. Rain chances will then continue in those far southern zones through the overnight period as midlevel vort max crosses the area. Loss of diurnal heating will lead to a quick weakening of convection and don't expect anything impactful after 00Z. Friday still looking primarily dry. Thermal profiles behind this weak front are only a few degrees cooler and will actually see some WAA return by late in the day. This coupled with ample late May sun will support highs around 80F. Surface dewpoints also not particularly lower and will remain in the upper 50s. && .LONG TERM...(Friday Night through Thursday) Issued at 243 PM EDT Thu May 30 2019 Primary concern in the long term is convection on Saturday and confidence in this aspect of the forecast remains low. Convectively- enhanced shortwave is expected to dive through the region late Friday night but models are struggling immensely with exact timing and location...which may have a large impact on our ability to destabilize during the day Saturday. NAM and GFS showing large differences in instability and convective trends. Slight preference to the GFS (with support from the 30.00Z ECMWF) with a more disorganized and longer duration event...but can't rule out a few stronger storms given such low confidence in environmental details. Heavy rain is also a concern given very wet antecedent conditions but PW values remain below 1.5 inches....likely just prolonging elevated river levels. Early next week still looking absolutely beautiful as deep trough/ upper low swings through the eastern Great Lakes and cool/dry Canadian high pressure settles over the region. Deep northerly flow will advect a relatively cool airmass with highs in the 60s and lows possibly near 40F. Surface dewpoints in the 40s will also make it feel more like a spring/fall day as well as help dry things out somewhat before next system arrives midweek. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 633 PM EDT Thu May 30 2019 VFR conditions for the start of the 00Z TAF cycle. Front which dropped through the area this evening will keep winds generally from a northerly direction while becoming light overnight. Wet grounds, calm winds, and clearing skies could result in the development of ground fog towards daybreak. Will continue to monitor and insert should fog begin to develop. Any fog which does develop should dissipate by the late morning hours. VFR conditions prevail through the end of the TAF cycle. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 30, 4:53 AM EDT, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 453 AM EDT Thu May 30 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 453 AM EDT Thu May 30 2019 /353 AM CDT Thu May 30 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are possible today. Gusty winds may accompany the strong storms along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible again Saturday and may bring gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-310900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 453 AM EDT Thu May 30 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible today, but are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms Saturday may bring gusty winds.
In the hours before
Local storm report, May 30, 6:03 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL DUNKIRK 40.38N 85.21W
05/30/2019 E0.70 INCH JAY IN TRAINED SPOTTER
PEA TO DIME SIZED HAIL LASTING 4 MINUTES.
0534 PM HAIL DUNKIRK 40.38N 85.21W
05/30/2019 E0.25 INCH JAY IN EMERGENCY MNGR
0522 PM TSTM WND DMG 1 SSE JONESBORO 40.46N 85.62W
05/30/2019 GRANT IN EMERGENCY MNGR
HOUSE AND TREE DAMAGE. NO FURTHER DETAILS AT
THIS TIME.
0519 PM HAIL SWAYZEE 40.51N 85.82W
05/30/2019 E0.70 INCH GRANT IN EMERGENCY MNGR
0515 PM TSTM WND DMG SWAYZEE 40.51N 85.82W
05/30/2019 GRANT IN LAW ENFORCEMENT
GRANT COUNTY SHERIFF DEPT REPORTS LARGE TREE
SNAPPED IN HALF AND UTILITY POLE DAMAGED.
0507 PM HAIL 4 E UPLAND 40.47N 85.45W
05/30/2019 E0.88 INCH GRANT IN PUBLIC
0501 PM HAIL UPLAND 40.46N 85.51W
05/30/2019 M0.25 INCH GRANT IN TRAINED SPOTTER
0455 PM HAIL WAWPECONG 40.58N 86.04W
05/30/2019 M0.25 INCH MIAMI IN TRAINED SPOTTER
A SECOND STORM BRINGING MORE PEA SIZED HAIL.
0452 PM HAIL GAS CITY 40.49N 85.61W
05/30/2019 E0.25 INCH GRANT IN EMERGENCY MNGR
SMALL HAIL COVERING THE GROUND IN GAS CITY.
TRAINED SPOTTER. RELAYED VIA E.M.
0447 PM HAIL 1 SSW HOME CORNER 40.51N 85.65W
05/30/2019 E0.70 INCH GRANT IN PUBLIC
SIZES RANGED FROM PEA TO HALF INCH.
0442 PM HAIL 2 SE MICHAELSVILLE 40.44N 85.68W
05/30/2019 M0.25 INCH GRANT IN EMERGENCY MNGR
800S 200W, GRANT COUNTY.
0442 PM HAIL 1 N GALVESTON 40.59N 86.19W
05/30/2019 E0.25 INCH CASS IN AMATEUR RADIO
0421 PM HAIL 3 W DENVER 40.87N 86.13W
05/30/2019 E0.88 INCH MIAMI IN PUBLIC
RELAYED VIA FACEBOOK.
0421 PM HAIL 1 N DENVER 40.88N 86.08W
05/30/2019 M0.25 INCH MIAMI IN TRAINED SPOTTER
0413 PM HAIL CONVERSE 40.58N 85.87W
05/30/2019 E0.70 INCH MIAMI IN PUBLIC
0410 PM HAIL AMBOY 40.61N 85.93W
05/30/2019 M0.88 INCH MIAMI IN AMATEUR RADIO
0409 PM HAIL AMBOY 40.60N 85.93W
05/30/2019 E0.25 INCH MIAMI IN PUBLIC
0405 PM HAIL WAWPECONG 40.58N 86.04W
05/30/2019 M0.88 INCH MIAMI IN TRAINED SPOTTER
HAIL RANGING FROM PEA TO NICKEL SIZED.
&&Special weather statement, May 30, 10:42 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1042 PM EDT Thu May 30 2019
INZ020-310315-
White-
1042 PM EDT Thu May 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...
At 1042 PM EDT, a strong thunderstorm was located near Brookston, or
8 miles northeast of Otterbein, moving northeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Brookston, Chalmers, Badger Grove and Smithson.
This includes Interstate 65 between mile markers 185 and 194.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4080 8702 4067 8676 4066 8678 4060 8677
4056 8687 4056 8708
TIME...MOT...LOC 0242Z 225DEG 17KT 4058 8699
HAIL...0.75IN
WIND...40MPH
CMSpecial weather statement, May 30, 11:24 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1124 PM EDT Thu May 30 2019
INZ020-310345-
White-
1124 PM EDT Thu May 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITE COUNTY...
At 1123 PM EDT, a strong thunderstorm was located near Monticello,
moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Reynolds, Chalmers, Golden Hill, Indiana Beach, Norway,
Smithson, Idaville, Sitka and Cedar Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4087 8671 4074 8660 4074 8675 4073 8676
4072 8675 4071 8676 4070 8676 4069 8675
4068 8676 4068 8674 4067 8675 4064 8685
4081 8698
TIME...MOT...LOC 0323Z 234DEG 9KT 4074 8682
HAIL...0.25IN
WIND...30MPH
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:42 PM EDT | Special Weather Statement | IWX | White | 33 min |
| May 30, 11:24 PM EDT | Special Weather Statement | IWX | White | 21 min |
| May 30, 11:33 PM EDT | Areal Flood Advisory | IWX | White | 6 hr |
| May 30, 11:48 PM EDT | Areal Flood Advisory | IWX | Cass, White | 117 min |
| May 31, 1:34 AM EDT | Areal Flood Advisory | IWX | Cass, White | 4 hr |
| May 31, 5:23 AM EDT | Areal Flood Warning | IWX | Cass, White | 6 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.